New York, 2005Lightning Strike in New York, August 13, 2005
August 13, 2005 · NWS BGM · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 13, 7:45 PM EST, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 13, 7:45 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
845 PM EDT SAT AUG 13 2005
.SHORT TERM (TODAY - MON)...
UPDATED TO REMOVE WATCH AND MAKE CHANGES TO WEATHER AND POPS FOR THE
REST OF TONIGHT. SHOWERS AND THUNDERSTORMS WINDING DOWN THIS EVENING
AND IT LOOKS LIKE WELL SEE A BIT OF A BREAK BEFORE WAVE PUSHES INTO
THE FORECAST AREA LATE TONIGHT. SCALED BACK ON POPS THIS EVENING,
THEN BROUGHT LIKELY POPS BACK TO WESTERN ZONES LATE WITH CHC
ELSEWHERE.
PREVIOUS DISCUSSION...
UNSETTLED WX TO CONTINUE THRU THE WEEKEND. WEAK FNT WILL DROP INTO
FAR NRN PA THIS EVNG, THEN RETURN NWD LATER TNGT AND EARLY SUNDAY AS
A SFC WAVE TRACKS NEWD ACRS THE RGN. LEANED TWDS THE GFS FOR THE
SHORT TERM.
THIS AFTN SOME SCT SVR PSBL SE ZONES WHERE LOW LVL CONVERGENCE ASSCD
WITH THE WIND SHIFT, AND MODERATELY UNSTABLE CONDITIONS COULD
PRODUCE A SVR PULSER OR MAYBE SOME BOWS. MAIN CONCERN HOWEVER IS
POTNL FOR FLASH FLOODING TNGT AND SUNDAY. MBE VECTORS INDICATE POTNL FOR
TRAINING, AIRMASS IS VERY MOIST, WARM CLD DEPTHS >12K FT, WITH SFC
BNDRY FCST TO LIFT NWD. A COUPLE OF WEAK S/WVS MAY ALSO ENHANCE
ACTIVITY TNGT AND INTO SUNDAY (ONE LIFTING NEWD FROM WV). LATER
SHIFTS WILL HAVE TO MONITOR CLOSELY FOR THE PSBL ISSUANCE OF A
SHORT-TERM FFA.
DID NOT GET FANCY WITH THE GRIDS W/RESPECT TO TIMING. BELIEVE LIKELY
POPS ARE APPROPRIATE FOR TNGT AND TMRW. PCPN WILL TAPER OFF FROM NW
TO SE TMRW NGT WITH PSSG OF THE CDFNT. JUST SOME CHC POPS FAR SE
ZONES ON MONDAY MRNG, OTRW PS SKIES AND SEASONABNLE TEMPS AS HIGH
PRES BUILDS IN. GNRLY WENT WITH THE MAV GUIDANCE FOR TEMPS (WITH
SOME MINOR TWEEKS).
&&
.LONG TERM (MON NIGHT - SAT)...
FIRST PART OF THE PD SHD BE RELATIVELY QUIET AS SFC HIPRES BLDS INTO
THE REGION BHD MON/S COLD FNT. INITIALLY THOUGHT TO INCLUDE RW/TRW
FOR WED AS A WEAK COLD FNT DROPS SWRD OUT OF CANADA. HWVR...GFS RUNS
HAVE BEEN CONSISTANT WITH KEEPING THE AREA DRY AS THIS SEEMS RSNBL
GIVEN THE DRY ORGIN AND LACK OF MOISTURE AVBL IN THE NW FLOW. FIRST
REAL CHANCE OF PCPN COMES ON THE WEEKEND WHEN A STRONG COLD FNTL
SYSTEM IS FCSTD TO PASS THRU. LOOKS AS THOUGHT HE GFS IE OVERDOING
THE GFS IN THE CONV ATMOSPHERE. HWVR...AT THAT RANGE THE EXACT TIME
OF THE FNTL PASSAGE IS DFCLT TO TIME SO WILL INCLUDE CHANCE POPS
FROM FRI - SAT...BUT IT WLD SEEM THAT MUCH OF THAT TIME WLD BE DRY.
TEMPS CLOSE TO GUID FOR THE PD. MORFORD
&&
.AVIATION (13/18Z - 14/18Z)...
SCT CONV PSBL THIS AFTN ALL STATIONS XCPT SYR AND UCA. USUAL LWRD
CIGS AND VSBYS INVOF THE TRWS. TNGT...SHRT WV MVG NEWRD FROM OH WILL
BRING THE PSBLTY OF SHWRS. EVEN W/O ANY PCPN...XPCT MVFR TO IFR
CONDS WITH LWRD CIGS AND LGT FOG OVRNGT. SLOW IMPRVMT ONCE AGAIN
AFTR 12Z...BUT WITH LGT WINDS AND CLDS...MIXING WILL BE SLOW SO SOME
LWR CONDS COULD LINGER. MORFORD
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.PA...NONE.
Hazardous weather outlook, Aug 13, 2:27 AM EST, 19 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
327 AM EDT SAT AUG 13 2005
NYZ062-PAZ038>040-043-044-047-048-072-140725-
BRADFORD PA-LACKAWANNA PA-LUZERNE PA-NORTHERN WAYNE PA-PIKE PA-
SOUTHERN WAYNE PA-SULLIVAN NY-SUSQUEHANNA PA-WYOMING PA-
327 AM EDT SAT AUG 13 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.
.DAY ONE...TODAY...
THUNDERSTORMS ARE EXPECTED TO FORM ALONG AND SOUTH OF A STATIONARY
FRONT NEAR THE NEW YORK / PENNSYLVANIA BORDER TODAY. A FEW STORMS
MAY APPROACH SEVERE LIMITS DURING THE AFTERNOON HOURS.
.DAYS TWO THROUGH SEVEN...
SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST FOR THE NEXT FEW
DAYS ALONG A STATIONARY FRONTAL SYSTEM.
.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON.
NYZ009-015>018-022>025-036-037-044>046-055>057-140725-
BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-MADISON NY-
NORTHERN ONEIDA NY-ONONDAGA NY-OTSEGO NY-SCHUYLER NY-SENECA NY-
SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-STEUBEN NY-TIOGA NY-
TOMPKINS NY-YATES NY-
327 AM EDT SAT AUG 13 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.
.DAY ONE...TODAY...
THUNDERSTORMS ARE EXPECTED TO FORM ALONG AND NORTH OF A STATIONARY
FRONT NEAR THE NEW YORK / PENNSYLVANIA BORDER TODAY. THE
THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE.
.DAYS TWO THROUGH SEVEN...
SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST FOR THE NEXT FEW
DAYS ALONG A STATIONARY FRONTAL SYSTEM.
.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
PADAVONA
In the hours before
Local storm report, Aug 13, 3:57 PM EST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
457 PM EDT SAT AUG 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TORNADO 4 S CANISTEO 42.21N 77.61W
08/12/2005 F1 STEUBEN NY NWS STORM SURVEY
ALONG STATE ROUTE 36 IN TOWN OF CANISTEO BETWEEN GRAVEL
RUN AND ROCK RUN ROADS. PATH LENGTH APPROX 1 MILE. PATH
WIDTH APPROX 100 YARDS. TIN ROOF PEELED OFF BARN AND
DEPOSITED 300 YARDS UPHILL. 100-200 TREES UPROOTED OR
SNAPPED. SIGNIFICANT CROP DAMAGE.
&&
JABLocal storm report, Aug 13, 4:11 PM EST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
511 PM EDT SAT AUG 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM HAIL ENDWELL 42.12N 76.02W
08/13/2005 1.00 INCH BROOME NY NWS EMPLOYEE
0309 PM TSTM WND GST JOHNSON CITY 42.12N 75.96W
08/13/2005 60 MPH BROOME NY NWS EMPLOYEE
0310 PM HAIL JOHNSON CITY 42.12N 75.96W
08/13/2005 0.75 INCH BROOME NY NWS EMPLOYEE
0330 PM TSTM WND DMG GREAT BEND 41.97N 75.75W
08/13/2005 SUSQUEHANNA PA LAW ENFORCEMENT
TREES AND WIRES DOWN
&&
JMLSpecial weather statement, Aug 13, 7:12 PM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
812 PM EDT SAT AUG 13 2005
NYZ055>057-062-PAZ038>040-043-044-047-048-072-140030-
BRADFORD-BROOME-DELAWARE-LACKAWANNA-LUZERNE-NORTHERN WAYNE-PIKE-
SOUTHERN WAYNE-SULLIVAN-SUSQUEHANNA-TIOGA-WYOMING-
812 PM EDT SAT AUG 13 2005
SEVERE THUNDERSTORM WATCH 717 HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...
IN NEW YORK...
BROOME...DELAWARE...SULLIVAN...TIOGA.
IN PENNSYLVANIA...
BRADFORD...LACKAWANNA...LUZERNE...NORTHERN WAYNE...PIKE...
SOUTHERN WAYNE...SUSQUEHANNA...WYOMING.
SCATTERED THUNDERSTORMS WILL CONTINUE FOR THE NEXT FEW HOURS
AROUND THE REGION...BUT THEY WILL BE WEAKER IN INTENSITY. ATMOSPHERIC
CONDITIONS...WHICH WOULD SUPPORT SEVERE WEATHER...HAVE BECOME LESS
FAVORABLE AND FURTHER SEVERE STORM DEVELOPMENT IS NOT EXPECTED.
JAB
Local storm report, Aug 13, 7:57 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
857 PM EDT SAT AUG 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM TSTM WND GST JOHNSON CITY 42.12N 75.96W
08/13/2005 60 MPH BROOME NY NWS EMPLOYEE
0309 PM HAIL ENDWELL 42.12N 76.02W
08/13/2005 1.00 INCH BROOME NY NWS EMPLOYEE
0310 PM HAIL JOHNSON CITY 42.12N 75.96W
08/13/2005 0.75 INCH BROOME NY NWS EMPLOYEE
0330 PM TSTM WND DMG GREAT BEND 41.97N 75.75W
08/13/2005 SUSQUEHANNA PA LAW ENFORCEMENT
TREES AND WIRES DOWN
0415 PM TSTM WND DMG DEPOSIT 42.06N 75.42W
08/13/2005 DELAWARE NY LAW ENFORCEMENT
TREES DOWN
&&
JABLocal storm report, Aug 13, 8:43 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
943 PM EDT SAT AUG 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM TSTM WND GST JOHNSON CITY 42.12N 75.96W
08/13/2005 60 MPH BROOME NY NWS EMPLOYEE
0309 PM HAIL ENDWELL 42.12N 76.02W
08/13/2005 1.00 INCH BROOME NY NWS EMPLOYEE
0310 PM HAIL JOHNSON CITY 42.12N 75.96W
08/13/2005 0.75 INCH BROOME NY NWS EMPLOYEE
0330 PM TSTM WND DMG GREAT BEND 41.97N 75.75W
08/13/2005 SUSQUEHANNA PA LAW ENFORCEMENT
TREES AND WIRES DOWN
0415 PM TSTM WND DMG DEPOSIT 42.06N 75.42W
08/13/2005 DELAWARE NY LAW ENFORCEMENT
TREES DOWN
0425 PM TSTM WND DMG WYSOX 41.77N 76.40W
08/13/2005 BRADFORD PA LAW ENFORCEMENT
TREES DOWN.
0500 PM TSTM WND DMG ROSCOE 41.93N 74.92W
08/13/2005 SULLIVAN NY LAW ENFORCEMENT
TREES AND WIRES DOWN.
0715 PM TSTM WND DMG CANTON 41.66N 76.85W
08/13/2005 BRADFORD PA LAW ENFORCEMENT
TREES DOWN
&&
JABLightning, Steuben
- When
- August 13, 9:30 PM EST
- Where
- Steuben County, Addison
- Property damage
- $50,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.268, -77.384 (the zone’s center; the record gives no point)
Lightning struck a 2 story ranch home in Addison. An elderly woman evacuated the home quickly after the lightning strike. She was the only occupant and was not injured. The fire took nearly 8 hours to put out and heavily damaged the back of the house.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Oklahoma, August 13, 20051 death · $25,000 · 70 kt wind · 13 events
- Lightning Strike in Tennessee, August 13, 20051 death · 1 injured · 1 event
- Lightning Strike in Pennsylvania, August 13, 200515 injured · 1 event
- Flash Flooding and Flooding in Texas, August 13 to 20, 2005$1.1 million · 21 events
- Flash Flood and Damaging Wind in Georgia, August 13, 2005$1.1 million · 3 events
- Lightning Strikes in South Carolina, August 13 to 14, 2005$460,000 · 2 events
- Hail and Damaging Winds in Ohio, August 13, 2005$269,000 · 50 kt wind · 13 events
- Tornado and Hail in Indiana, August 13, 2005$79,000 · F1 · 12 events
- Flash Flooding and Hail in New Mexico, August 13, 2005$100,000 · 50 kt wind · 5 events
- Flooding in Georgia, August 13, 2005$50,000 · 2 events
- Tornado in Missouri, August 13, 2005$50,000 · F0 · 1 event
- Flash Flood in Alabama, August 13, 2005$47,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473503.